Alert archive / Florida / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 34, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jun 1, 2009, 4:35 PM EDT for Indian River County, Okeechobee County, Saint Lucie County, Florida. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 1, 2009, 4:35 PM EDT (20:35 UTC)
- Expired
- Jun 1, 2009, 5:16 PM EDT
- In force
- 41 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
Counties Indian River County, FL, Okeechobee County, FL, Saint Lucie County, FL
The radar
The Melbourne radar (KMLB), 60 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 8.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 391 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1138 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMLB 012035 SVRMLB FLC061-093-111-012130- /O.NEW.KMLB.SV.W.0034.090601T2035Z-090601T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 435 PM EDT MON JUN 1 2009 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL INDIAN RIVER COUNTY IN FLORIDA EAST CENTRAL OKEECHOBEE COUNTY IN FLORIDA NORTHWESTERN ST. LUCIE COUNTY IN FLORIDA * UNTIL 530 PM EDT. * AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES NORTHEAST OF FORT DRUM...AND MOVING SOUTHEAST AT 5 TO 10 MPH. * THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP AWAY FROM WINDOWS. DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A SMALL INTERIOR ROOM. && LAT...LON 2766 8055 2746 8052 2745 8088 2764 8073 TIME...MOT...LOC 2034Z 315DEG 5KT 2759 8067 $$ SEDLOCK
2 follow-up statements
000 WWUS52 KMLB 012055 SVSMLB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 455 PM EDT MON JUN 1 2009 FLC061-093-111-012130- /O.CON.KMLB.SV.W.0034.000000T0000Z-090601T2130Z/ OKEECHOBEE-ST. LUCIE-INDIAN RIVER- 455 PM EDT MON JUN 1 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT FOR SOUTH CENTRAL INDIAN RIVER...NORTHWESTERN ST. LUCIE AND EAST CENTRAL OKEECHOBEE COUNTIES... AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES NORTHEAST OF FORT DRUM...MOVING SOUTHEAST AT 5 TO 10 MPH. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTIES. && LAT...LON 2766 8055 2746 8052 2745 8088 2764 8073 TIME...MOT...LOC 2055Z 336DEG 8KT 2753 8068 $$ SEDLOCK
000 WWUS52 KMLB 012116 SVSMLB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 516 PM EDT MON JUN 1 2009 FLC061-093-111-012125- /O.CAN.KMLB.SV.W.0034.000000T0000Z-090601T2130Z/ OKEECHOBEE-ST. LUCIE-INDIAN RIVER- 516 PM EDT MON JUN 1 2009 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL INDIAN RIVER... NORTHWESTERN ST. LUCIE AND EAST CENTRAL OKEECHOBEE COUNTIES IS CANCELLED... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE SEVERE STORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER CAPABLE OF PRODUCING LARGE HAIL OR DAMAGING WINDS. AS A RESULT...THE WARNING HAS BEEN CANCELLED. HOWEVER...HEAVY RAIN...GUSTY WINDS AND DANGEROUS LIGHTNING STRIKES WILL CONTINUE TO BE POSSIBLE. IF YOU EXPERIENCED OR KNOW OF ANY LARGE HAIL OR WIND DAMAGE FROM THIS STORM...PLEASE RELAY YOUR STORM REPORT TO YOUR LOCAL LAW ENFORCEMENT OR FIRE RESCUE AGENCY...OR CALL THE NATIONAL WEATHER SERVICE OFFICE IN MELBOURNE AT 1 800 6 8 3 4 4 6 8. LAT...LON 2766 8055 2746 8052 2745 8088 2764 8073 TIME...MOT...LOC 2115Z 336DEG 8KT 2749 8066 $$ SEDLOCK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:49 PM EDT, 1 hour 46 minutes earlier.
Area forecast discussion, Jun 1, 2:49 PM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 249 PM EDT MON JUN 1 2009 .DISCUSSION... THROUGH TONIGHT...EAST COAST SEA BREEZE WILL CONTINUE TO PUSH INLAND INTO THIS EVENING. AIR MASS STILL RELATIVELY DRY NORTHWEST OF THE SEA BREEZE WITH UPPER 50S DEW POINTS...VERSUS LOW/MID 70S S-E OF IT. A FEW SHRA/TSRA WILL BE POSSIBLE ACROSS SOUTHERN SECTIONS OF EC FL INTO EARLY EVENING MAINLY INTERIOR SOUTH OF THE KISSIMMEE RIVER...BUT MOST OF THE AREA WILL REMAIN RAIN FREE. TUE...SLOW NORTHWARD MIGRATION OF RIDGE AXIS AND DEEPER MOISTURE. SOUTHEAST WINDS THROUGH LOWER LEVELS WILL MOVE EAST COAST SEA BREEZE INLAND EARLY. HAVE EXPANDED AREA OF MENTIONABLE LOW POPS TO INCLUDE THE WESTERN INTERIOR SECTIONS NORTHWARD TO LAKE COUNTY... AND NEAR THE EAST COAST UP TO SRN BREVARD CO. MAX TEMPS RANGING FROM NEAR 90 WELL INLAND TO LOW/MID 80S CLOSER TO THE EAST COAST. WED...THE GFS...NAM12...AND ECMWF ARE SHOWING THE REMNANT MOISTURE OVER SOUTH FLORIDA CREEPING NORTH A LITTLE QUICKER THAN EARLIER THOUGHT...RESULTING IN RAIN CHANCES A LITTLE HIGHER THAN IN PREVIOUS RUNS. HAVE ACCOUNTED FOR THIS CHANGE BY INCREASING RAIN CHANCES SLIGHTLY FROM SW TO NE...BRINGING POPS TO 40 PERCENT ACROSS OKEECHOBEE...MARTIN...AND ST LUCIE COUNTIES...AND NEAR 30 PERCENT ELSEWHERE. THE NAM12 AND THE ECMWF ALREADY HAVE THE RIDGE AXIS OVER THE REGION OR JUST TO THE NORTH BY WEDNESDAY AFTERNOON...PUTTING THE REGION IN A SOUTHEASTERLY STEERING FLOW. HAVE SPLIT THE FLOW BETWEEN THEIR SOLUTION AND THE MORE SOUTHWESTERLY GFS...RESULTING IN THE HIGHEST RAIN CHANCES OVER THE SOUTHERN INTERIOR WITH STORMS GENERALLY MOVING N TO NE BACK TOWARDS THE I-95 CORRIDOR LATE. TEMPS EXPECTED INTO THE UPPER 80S/AROUND 90 IN THE INTERIOR WITH MID 80S ALONG THE COAST. THURS-SUN...PREVIOUS DISCUSSION...UPPER LEVEL TROUGH WILL PUSH EAST WHILE BUILDING SOUTH OVER THE EASTERN CONUS BY LATE IN THE WEEK. THIS WILL NUDGE A LOW PRESSURE SYSTEM INTO THE SOUTHEASTERN U.S. BY THURS. AS IT DOES SO LOW LEVEL FLOW WILL BUILD OUT OF THE SOUTHWEST THURS INTO FRI INCREASING MOISTURE AND RAIN CHANCES. WILL HOLD RAIN CHANCES AT 30/40% THURS AND THEN 40% AREAWIDE FRI. GFS AND ECMWF THEN SHOW THE LOW PRESSURE SYSTEM WEAKENING AND LIFTING NORTHEAST INTO THE WEEKEND AS HIGH PRESSURE RIDGE AXIS AT THE SFC BUILDS EAST OVER THE AREA. MOISTURE WILL REMAIN HIGH ENOUGH TO KEEP 30/40 POPS IN THE FORECAST OVER THE WEEKEND. && .AVIATION...VFR OUTSIDE ISOLD TEMPO REDUCTIONS IN TSRA SWD FROM LAKE KISSIMMEE-KFPR THROUGH 01Z. && .MARINE...E-SE WINDS 5-10 KTS NEARSHORE AND UP TO 10-15 KTS OFFSHORE THROUGH MID-WEEK WILL BECOME MORE S/SW THURS INTO FRI AS A LOW PRESSURE SYSTEM MOVES ACROSS THE SOUTHEASTERN US. SEAS WILL BE 1-2 FT...BUILDING UP TO 3 FT OFFSHORE BY FRIDAY. GREATER CHANCES FOR OFFSHORE MOVING THUNDERSTORMS WILL EXIST THURS AND FRI DUE TO A DEVELOPING W/SW STEERING FLOW. && .PRELIMINARY POINT TEMPS/POPS... DAB 72 86 70 87 / 0 10 0 20 MCO 70 90 70 89 / 0 20 10 30 MLB 72 86 72 87 / 10 20 10 30 VRB 73 86 71 85 / 10 30 10 30 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. && SHORT TERM/AVIATION...GLITTO LONG TERM....MOSES
Hazardous weather outlook, Jun 1, 5:58 AM EDT, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 558 AM EDT MON JUN 1 2009 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-012200- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 558 AM EDT MON JUN 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... THE ATMOSPHERE WILL REMAIN QUITE DRY ACROSS EAST CENTRAL FLORIDA WITH EARLIER ONSET OF THE EAST COAST SEA BREEZE. DEEPER MOISTURE EXISTS ACROSS SOUTH FLORIDA. AS A RESULT...ISOLATED LIGHTNING STORMS ARE EXPECTED TO DEVELOP AROUND LAKE OKEECHOBEE THIS AFTERNOON AS THE EAST COAST SEA BREEZE PUSHES INLAND AND INTERACTS WITH THE LAKE BREEZE. THE PRIMARY THREAT FROM STORMS WILL BE CLOUD TO GROUND LIGHTNING AND GUSTY DOWNBURST WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. LIGHTNING STORMS ARE EXPECTED TO REMAIN FOCUSED ON AREAS AROUND LAKE OKEECHOBEE THROUGH WEDNESDAY WITH LIMITED COVERAGE. COVERAGE IS FORECAST TO INCREASE THURSDAY AND FRIDAY ACROSS EAST CENTRAL FLORIDA AS A FRONTAL BOUNDARY APPROACHES FROM THE NORTHWEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. KELLY
In the hours before
Special weather statement, Jun 1, 4:19 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 419 PM EDT MON JUN 1 2009 FLZ054-012100- INDIAN RIVER- 419 PM EDT MON JUN 1 2009 ...STRONG THUNDERSTORMS AFFECTING CENTRAL INDIAN RIVER COUNTY... AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG STORM 10 MILES SOUTH OF FELLSMERE...MOVING EAST AT AROUND 10 MPH. THE PRIMARY THREAT WILL BE FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 40 TO 50 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE POSSIBLE IN LOCALIZED AREAS. TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES. SEDLOCK
Nearby
Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.